View Single Post
  #1  
Old 01-02-18, 09:44 PM
bextehude bextehude is offline
Newbie
 

Join Date: Jan 2018
Location: USA
Posts: 3
Thanks: 1
Thanked 0 Times in 0 Posts
bextehude is on a distinguished road
Sudden onset stuttering as side-effect (Age 25), never stuttered before

Hi everyone,

I take 27 mg of Concerta daily. I am a 25 year old female with anxiety and ADD. I have only taken these medications for about 6 months.

I noticed early on that when I would come off of the meds at night, I would get caught up on words and stutter pretty significantly. I have never had a stutter that I am aware of. This feels very much like a mechanical issue where I know the word but will get stuck on the first syllable and repeat it a few times (t-t-t-, I-I-I, etc.), especially when I start talking after a pause in a conversation.

Gradually the stutter has become more pervasive, even happening when I take weekend breaks from the meds.

It's very inconsistent, however. Sometimes I don't stutter for a few days, and then I wake up kind of tired and have a pretty severe stutter for a few hours. The stutter is triggered the most when I'm tired or more socially anxious, but I cannot chalk it up to social anxiety because, despite having severe anxiety in the past (which has improved greatly), I never stuttered like this. I might have fumbled on the occasional word, but never like this.

The most concerning part is that 1) I have never had a stutter 2) Even after taking decent breaks (2 weeks) from the medication, I still have some stuttering, especially in social situations.

My partner's father is a retired pediatric speech pathologist, and when I consulted him as a confidante for information, he said that the only time he had known of sudden onset stuttering in adults was after a traumatic brain injury, but that he would research to see if he could find any info about stutters caused by medications. So that's not very optimistic. And my nurse practitioner said it was probably not a big deal and that I was probably a stutterer as a child, but I know I was not and did not appreciate her dismissing me since the speech pathologist said that this was very concerning and unsual and to stop the medications as soon as possible.

I have a very sensitive nervous system and am usually very sensitive to medications, so maybe I'm just one of the rare cases that has this side effect. I'm going to quit the Concerta now and see if it goes away completely, but needless to say, this has been a very embarrassing, exacerbating situation for me.

Is anyone familiar with this side effect? I am specifically seeking a scientific explanation as to how a person in their mid-twenties could suddenly develop a stutter from a medication.

Thanks
Reply With Quote